Hail, Pecos
- When
- April 10, 4:22 PM CST to 4:27 PM CST
- Where
- Pecos County, 9 mi S of Imperial
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.140, -102.680
Upper level low pressure was over Southern California and was moving eastward. A plentiful supply of moisture as well as instability and wind shear were in place across West Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Upper level low pressure was over Southern California and was moving eastward. A plentiful supply of moisture as well as instability and wind shear were in place across West Texas. These conditions resulted in thunderstorms that produced large hail across the Permian Basin and Trans Pecos.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 10, 1:27 PM CST, 2 hours 55 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
227 PM CDT Fri Apr 10 2020
.DISCUSSION...
Upper low over Srn CA this morning will wobble eastward this
afternoon and evening moving into AZ Saturday and NM Saturday night.
The low will moving across W TX Sunday and quickly pass onto the
Central Plains. After this low moves east a broad trough will
remain over the center of the country and continue to reform through
the middle of next week.
Have had showers and a few storms over SE NM and the Trans Pecos
today... expecting these to increase in coverage this afternoon and
evening. Also could see some of these develop into severe storms.
SPC has a slight risk of severe storms through tonight for much of
the Permian Basin and Trans Pecos. Supercell storms will be
possible with all severe weather threats... especially for storms
coming off the Davis Mountains. Most of the storms will be moving
east of the area Saturday but could have some lingering storms over
the Eastern Permian Basin in the morning.
Temperatures tonight should be above normal with increasing cloud
cover. Will be warmer Saturday with a west wind pushing highs into
the 80s. Late Sunday a strong cold front will blow into the area
with a gusty north wind... could see a light late season freeze
Monday morning and Tuesday morning over portions of Lea... Gaines...
and Dawson counties. Highs Monday and Tuesday will be well below
normal with highs in the 50s north... 60s central... and 70s south.
Have upgraded the High Wind Watch for the Guadalupe and Delaware
Mountains Saturday to a warning as high wind expected with the.
approach of the upper low. Have also issued a High Wind Watch
Sunday for the same area as guidance trying to indicate a secondary
high wind event on the backside of the upper trough.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 57 83 52 76 / 70 30 10 0
Carlsbad 50 80 51 79 / 20 0 0 0
Dryden 65 92 57 89 / 30 0 20 0
Fort Stockton 60 85 54 78 / 40 0 10 0
Guadalupe Pass 49 68 42 67 / 10 0 0 0
Hobbs 53 78 47 75 / 40 0 0 0
Marfa 42 75 41 72 / 10 0 0 0
Midland Intl Airport 58 85 52 79 / 60 10 10 0
Odessa 58 85 52 78 / 60 10 10 0
Wink 56 85 51 81 / 50 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from noon Saturday to midnight MDT Saturday
night for Guadalupe Mountains of Eddy County.
High Wind Watch from Sunday morning through Sunday afternoon for
Guadalupe Mountains of Eddy County.
TX...High Wind Warning from noon Saturday to midnight MDT Saturday
night for Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
High Wind Watch from Sunday morning through Sunday afternoon for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
&&
12/72/88Hazardous Weather Outlook National Weather Service Midland/Odessa TX 337 PM CDT Fri Apr 10 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-112045- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 337 PM CDT Fri Apr 10 2020 /237 PM MDT Fri Apr 10 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight A few severe thunderstorms are possible through tonight across the Permian Basin and Trans Pecos region of west Texas. Large hail and damaging winds will be the main severe weather threat... but isolated tornadoes are possible. In addition the stronger storms will be capable of producing brief heavy rainfall and cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few strong to severe thunderstorms will be possible mainly Saturday morning across the eastern Permian Basin. Large hail and damaging winds will be the main severe weather threat. A High Wind Warning is in effect for the Guadalupe and Delaware Mountains Saturday afternoon and evening. A High Wind Watch is in effect for the Guadalupe and Delaware Mountains Sunday. A strong cold front will move through the region on Sunday with gusty northerly winds likely behind the front. A light freeze will be possible over the northwest Permian Basin and northern Lea county, in southeast New Mexico Monday morning as temperatures fall rapidly behind the front. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon or this evening especially across the Trans Pecos and western Permian Basin of west Texas. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
444 PM CDT Fri Apr 10 2020
TXZ075-102200-
Pecos TX-
444 PM CDT Fri Apr 10 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...
SOUTHEASTERN WARD AND SOUTHWESTERN CRANE COUNTIES UNTIL 500 PM CDT...
At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles north of Fort Stockton, moving northeast at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Imperial Reservoir and Imperial.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western and southwestern Texas.
LAT...LON 3104 10286 3112 10295 3129 10285 3127 10282
3129 10278 3128 10275 3128 10268 3109 10255
TIME...MOT...LOC 2143Z 239DEG 18KT 3111 10283
10The Midland/Odessa radar (KMAF), 101 km away, was scanning. The volume nearest the first event began at 22:22 UTC.
10 hail. Local standard time, as filed.
A thunderstorm moved across Upton County and produced golfball sized hail. A windshield was broken on a patrol vehicle. The cost of damage is a very rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880286, 880287, 880288, 880289, 880290, 880291, 880300, 880301, 880305, 880308.